Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 81, NWS Denver/Boulder, CO

July 5, 2001Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2001, 7:34 PM MDT for Adams County, Weld County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 5, 2001, 7:34 PM MDT (01:34 UTC)
Expired
Jul 5, 2001, 8:15 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 8 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3808 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 060136
SVRDEN

COC001-005-031-123-060215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
734 PM MDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  NORTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF NORTHEASTERN DENVER
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL DENVER INTERNATIONAL              
  AIRPORT...OR   ABOUT 17 MILES NORTHEAST OF DENVER...MOVING VERY    
  SLOWLY NORTHEAST AT 5 MPH.


LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NORTHERN
AURORA...EASTERN COMMERCE CITY...NORTHEASTERN DENVER...DENVER
INTERNATIONAL AIRPORT...BENNETT...HUDSON...KEENESBURG...LOCHBUIE...
MANILA VILLAGE...PROSPECT VALLEY AND WATKINS.

THIS WARNING REPLACES THE EARLIER WARNING FOR THIS STORM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3976 10496 3970 10449 3993 10415 4022 1l0451

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:34 PM MDT, 5 hours earlier.

Area forecast discussion, Jul 5, 2:34 PM MDT, 5 hours before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
234 PM MDT THU JUL 5 2001

SHORT TERM DISCUSSION:  ACCORDING TO THE AVN AND MRF ANALYSIS...THE
FOUR CORNERS REGION OF THE SOUTHWEST USA WINS THE HIGHEST 500 HGTS
LEVEL AWARD FOR THE ENTIRE NORTHERN HEMI COMING IN AT AT HOT 5970
METERS.  THIS RIDGE LOOKS TO BE THE CRUCIBLE BY WHICH NO COOL
SHORTWAVE TROF FROM THE PAC NORTHWEST CAN PUNCH THROUGH.  IT JUST
CONTINUES TO HOLD ALONG 37DEG NORTH LAT AND MOSTLY BETWEEN 100 AND
110DEG LONGITUDE THROUGH THE NEXT 120 HOURS.  WITH THIS IN MIND...
WILL NEED TO WATCH CIRCULATION OF TROPICAL MOISTURE AS WE ARE
PROBABLY IN THE MONSOON REGIME.  TUCSON AND OTHER DESERT LOCATIONS
HAVE HAD SFC DEW POINTS HOLDING IN THE MID 50S TO LOWER 60S FOR A
FEW DAYS.  CONVECTION FIRING OFF THE HIGHER ELEVATIONS OF MEXICO
CONTINUES TO REACH NORTH INTO COLO VIA THE MID AND UPPER LEVEL
FLOW.  ANOTHER MONSOON SIGNAL IS THE NOCTURNAL CONVECTION SEEN OVER
NORTHERN AND EASTERN COLO LAST NIGHT.  THIS MID AND UPPER LVL
MOISTURE IS NOT EXPECTED TO GO ANYWHERE FAST...SO DAYTIME HEATING
AND ANY OTHER SFC FEATURES MAY BE THE TRIGGERS THAT GETS CONVECTION
GOING EACH DAY.  WORKING AGAINST CONVECTION IN THE AREA WILL BE VERY
WARM TEMP SOUNDINGS UNDER THIS RIDGE.  TODAYS DEN 12Z THU SOUNDING
SHOWING ABSENCE OF MID LVL CAP AND CONVECTION IS CURRENTLY
DEVELOPING OVER NRN-CEN MTNS ATTM.  WILL WATCH THIS THROUGH THIS
AFTERNOON TO GAUGE POPS FOR TONIGHT.  GOING INTO TOMORROW...
MESO-ETA INDICATES A WEAK SFC SURGE MAKING IT INTO THE NORTHEAST
PLAINS AT APPROX 18Z FRI AND A VERY WEAK SHORT WAVE TROUGH IN THE
700-500 HGTS.  700 TEMPS FOR FRI ARE QUITE HIGH IN THE 16-18 DEGC
BUT COOL DOWN INTO 06Z SAT.  WILL PLAN ON SCT COVERAGE FOR FRI IN
AND NEAR HIGHER TERRAIN WITH LESS OUT ON THE PLAINS.  MESO-ETA SHOWS
HIGHER RHS AT SFC LATE FRIDAY INTO SAT MORNING IN ACCORDANCE WITH
SURGE...BUT ATTM NOT CONFIDENT ENOUGH TO PLACE CLOUDY FOR FRI NIGHT
THRU SAT MORNING.  WILL PLAN ON ABUNDANT MID AND UPPER LVL MOISTURE
FOR SATURDAY AS RIDGE SHIFTS TO THE EAST OVR OKLAHOMA.  UPPER WINDS
WILL HAVE A DIRECT TRAJECTORY FROM NRN MEX TO COLO BUT AGAIN
FORECAST SOUNDING CONTINUE WARM AND CONVECTIVE TEMPS REMAIN IN THE
MID 90S.  THIS WOULD TEND TO FAVOR HIGHER POPS FOR THE HIGHER TERR.
ANY STORMS THAT DO FIRE WILL HAVE POTENTIAL FOR HEAVY RAIN WITH
PRECIP WATER VAULES HOLDING AROUND 1.00 INCH...STORMS WILL BE SLOW
MOVERS AND UPPER LVLS HOLDING MOIST.  NOT THE BEST SHEAR HOWEVER.
MESO-ETA DEVELOPS WEAK NORTHEAST WINDS FROM SFC TO 700MB AND HOLDS
THE QUASI-UPSLOPE SFC FLOW THROUGH SAT AFTERNOON.

TODAY IS THE 8TH DAY IN A ROW WITH 90DEGF AND HIGHER AND MARKS THE
21ST TIME A STREAK OF 8 HAS HAPPENED IN DENVER HISTORY.  TOMORROW
SHD MAKE IT 9 IN A ROW WHICH WILL BE THE 14TH TIME THAT HAS
HAPPENED.  MAV GUIDANCE IS THE COOLEST WITH LONGTERM MRF GUIDANCE
HOLDING IN THE UPPER 80S TO LOWER 90S INTO THE WEEKEND BUT COOLING
DOWN A CATEGORY NEXT WEEK.

EXTENDED PERIOD...SUNDAY THRU THURSDAY...PRETTY MUCH WHAT THE
OVRNIGHT SHIFT FCSTR SAID WITH RESPECT TO THE MRF.  RIDGE STICKS
AROUND BUT NOT THE BEST PLACEMENT FOR DIRECT TROPICAL MOISTURE
FLOW.  CENTER OF HIGH IS ON THE COLO/NEW MEX BORDER BY WED...BUT
TEMP GUIDANCE TRENDS DOWN.  WITH MOISTURE AT ANY LEVEL AT THIS TIME
OF YEAR...WILL NOT RULE OUT A CHANCE FOR AFTERNOON AND EVENING
STORMS EACH DAY DESPITE WARM UPPER LVLS.        FREDIN

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:16 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver44 min
Jul 5, 7:34 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.